Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Spherical waves in odd-dimensional space

Author: J. G. Kingston
Journal: Quart. Appl. Math. 46 (1988), 775-778
MSC: Primary 35L05; Secondary 35Q05
DOI: https://doi.org/10.1090/qam/973389
MathSciNet review: 973389
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The general solution is given of the $ \left( {2N + 1} \right)$-dimensional wave equation with spherical symmetry, $ {u_{tt}} - {u_{xx}} - \frac{{2N}}{x}{u_x} = 0$, in terms of two arbitrary functions and their first $ N$ derivatives. Simple transformations then yield the general solutions to the Euler-Poisson-Darboux equation, $ {u_{xy}} + \frac{N}{{\left( {x + y} \right)}}\left( {{u_x} + {u_y}} \right) = 0$, for integer $ N$, and also the one-dimensional wave equation, $ {u_{tt}} - {c^2}{u_{xx}} = 0$, for certain variable wave speeds $ c\left( x \right)$.

References [Enhancements On Off] (What's this?)

  • [1] J. L. Synge, On the vibrations of a heterogeneous string, Quart. Appl. Math. 39, 292-297 (1981) MR 625476
  • [2] B. R. Seymour and E. Varley, Exact representations for acoustical waves when the sound speed varies in space and time, Stud. Appl. Math. 76, 1-35 (1987) MR 881794
  • [3] G. W. Bluman, On mapping linear partial differential equations to constant coefficient equations, SIAM J. Appl. Math. 43, 1259-1273 (1983) MR 722940
  • [4] J. G. Kingston, Solutions of the generalized Stokes-Beltrami equations, Lett. Appl. Eng. Sci. 4, 395-400 (1976)
  • [5] E. T. Copson, Partial Differential Equations, Cambridge University Press, Cambridge, 1975 MR 0393746

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L05, 35Q05

Retrieve articles in all journals with MSC: 35L05, 35Q05

Additional Information

DOI: https://doi.org/10.1090/qam/973389
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society